Call Us Today! 402-513-9593

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medications. From popular pain medication to tinnitus medicine, here’s the low-down on drugs that impact your hearing for better or for worse.

Drugs Can Affect Your Hearing

The US accounts for nearly half of the $500 billion dollar pharmaceutical market. Do take over-the-counter medications on a regular basis? Or are you taking ones which your doctor prescribes? All medications carry risk, and even though side effects and risks might be mentioned in the paperwork, people usually don’t think they’ll be affected. That’s the reason why emphasizing that certain medications may increase your chance of having loss of hearing is so relevant. But on the plus side, some medicines, like tinnitus treatments, can in fact, help your hearing. But how do you know which medicines are safe and which are the medications will be hazardous? And what to do if a doctor prescribes drugs that cause hearing loss? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such an everyday thing could cause hearing loss. How regularly loss of hearing occurred in people who were using many different kinds of pain relievers was examined by researchers. This link is backed by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter pain relievers, if used on a regular basis, will harm hearing. Regular use is defined as 2 or more times a week. Individuals who deal with chronic pain commonly take these types of medicines at least this frequently. Taking too much aspirin at once could lead to temporary hearing loss, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were taking this drug to treat chronic pain. To be clear, prescription drugs are equally as bad. Here are some prescription medications that could cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the hearing loss is uncertain. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s why extended use of these drugs may lead to permanent hearing loss.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely fairly safe when taken as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside might increase hearing loss. Human studies haven’t yet yielded reliable data because they are in the early phases. But there definitely seem to be certain individuals who have developed hearing loss after using these medications. It’s persuading enough to see the outcomes of the animal tests. The medical community believes there could be something to be concerned about. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis

Compared with most antibiotics, they’re usually used over an extended period of time to treat very persistent infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated with Neomycin. Side effect concerns in the past decade have led doctors to prescribe alternatives. More data is necessary to identify why some antibiotics may contribute to hearing loss. It seems that they may cause inflammation in the inner ear that results in long-term harm.

3. How Quinine Impacts Your Hearing

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Chemo Drugs Might Damage Your Hearing

When you go through chemo, you understand that there will be side-effects. Attempting to kill cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. While you’re dealing with chemo, a hearing care pro may be able to help you monitor your hearing. Or you could let us know what your personal situation is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help manage fluid balance in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to manage the condition with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s usually temporary, this can cause hearing loss. But loss of hearing could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Medications That Cause Loss of Hearing What Should You do?

You need to speak with your doctor before you stop using any medications they have prescribed. Note all of the drugs you use and then talk to your doctor. You can ask your doctor if there is an alternative to any drugs that trigger hearing loss. You can also reduce your dependence on medications with a few lifestyle changes. You can have a healthier life, in some cases, with small changes to your diet and some exercise. These changes may also be able to minimize pain and water retention while enhancing your immune system. If you are currently or have been using these ototoxic drugs, you need to make an appointment to have your hearing tested as soon as you can. It can be challenging to detect loss of hearing at first because it progresses very slowly. But make no mistake: you may not recognize the ways it can influence your happiness and health, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today